How to Manage a Case of Carbamazepine-Induced Hepatitis?

Gregory L. Krauss, MD

Disclosures

October 14, 2002

Question

I am seeing a 9-year-old child whose epilepsy has been adequately controlled with carbamazepine 200 mg 3 times daily. Recently, the child developed abdominal pain and loss of appetite. Liver function studies indicated carbamazepine-induced hepatitis (ALT and AST ranging 600 U/L), and serum carbamazepine levels just approaching toxic amounts (14 micrograms/mL). There is no clinical jaundice. How should this situation be managed?

Altaf Baqir, MD

Response From the Expert

Greg Krauss, MD
Associate Professor of Neurology, The Johns Hopkins University School of Medicine, Baltimore, Maryland

 

 

Carbamazepine treatment is associated with minor, asymptomatic elevations in liver enzymes -- usually GGT or alkaline phosphatase -- in approximately 6% of children.[1] These elevations in hepatic enzymes are associated with the induction of hepatic cytochromes, and carbamazepine treatment does not need to be discontinued. Major increases (eg, > 4 X normal range) in ALT and AST, however, are rare and may be signs of an anticonvulsant hypersensitivity reaction. This patient has both abdominal symptoms and evidence of hepatitis, and carbamazepine should be discontinued. As soon as treatment is stopped, symptoms usually resolve.

One hypothesis for this phenomenon is that patients with hypersensitivity reactions do not have the normal enzyme function needed to detoxify reactive intermediates, such as the arene oxide of carbamazepine.[2] Partial evidence of this is that patients with carbamazepine hypersensitivity reactions demonstrate varied mutations in microsomal epoxide hydrolase genes when compared with control subjects.[3] Loss of normal hydrolysis or conjugative metabolism of carbamazepine may permit reactive intermediates to produce cytologic injury, with subsequent hapten formation and immunologic reactions. Most patients with hypersensitivity reactions also have skin reactions (Stevens-Johnson or toxic epidermal necrolysis) in addition to hepatitis. Furthermore, patients with hypersensitivity reaction to carbamazepine will often experience similar reactions to the other aromatic amines -- phenytoin and phenobarbital -- and it is safest to convert the patient to treatment with an antiepileptic drug that has a different route of metabolism, such as gabapentin.[4]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....